Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 259, NWS Amarillo, TX

August 22, 2017Deaf Smith County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Aug 22, 2017, 3:22 PM CDT for Deaf Smith County, Texas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2017, 3:22 PM CDT (20:22 UTC)
Expired
Aug 22, 2017, 4:15 PM CDT
In force
53 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
70.0 mph

County Deaf Smith County, TX

The radar

The Cannon AFB radar (KFDX), 72 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 8.4 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2017-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 485 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2017-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
485 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1217 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

703 
WUUS54 KAMA 222022
SVRAMA
TXC117-222115-
/O.NEW.KAMA.SV.W.0259.170822T2022Z-170822T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
322 PM CDT TUE AUG 22 2017

The National Weather Service in Amarillo has issued a

* Severe Thunderstorm Warning for...
  Southwestern Deaf Smith County in the Panhandle of Texas...

* Until 415 PM CDT

* At 322 PM CDT, a severe thunderstorm was located 9 miles north of
  Bellview, or 29 miles northwest of Friona, moving southeast at 25
  mph.

  HAZARD...70 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect some tree damage. Damage is likely to mobile 
           homes, roofs, and outbuildings. Hail damage to vehicles 
           is expected. 

* Locations impacted include...
  Bootleg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3510 10304 3498 10266 3475 10283 3475 10304
TIME...MOT...LOC 2022Z 307DEG 21KT 3495 10308 

HAIL...1.25IN
WIND...70MPH
 
$$

Simpson
2 follow-up statements
104 
WWUS54 KAMA 222059
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
359 PM CDT TUE AUG 22 2017

TXC117-222115-
/O.CON.KAMA.SV.W.0259.000000T0000Z-170822T2115Z/
Deaf Smith TX-
359 PM CDT TUE AUG 22 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR SOUTHWESTERN DEAF SMITH COUNTY...

At 359 PM CDT, a severe thunderstorm was located near Bootleg, or 14
miles northwest of Friona, moving southeast at 25 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to roofs, siding, and trees is possible. 

Locations impacted include...
Bootleg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3497 10293 3490 10279 3475 10283 3475 10295
      3494 10304 3495 10304
TIME...MOT...LOC 2059Z 307DEG 21KT 3482 10287 

HAIL...<.75IN
WIND...60MPH
 
$$

Simpson
752 
WWUS54 KAMA 222105
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
405 PM CDT TUE AUG 22 2017

TXC117-222115-
/O.EXP.KAMA.SV.W.0259.000000T0000Z-170822T2115Z/
Deaf Smith TX-
405 PM CDT TUE AUG 22 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN DEAF SMITH COUNTY
WILL EXPIRE AT 415 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

LAT...LON 3497 10293 3490 10279 3475 10283 3475 10295
      3494 10304 3495 10304
TIME...MOT...LOC 2105Z 307DEG 21KT 3481 10286 

$$

Simpson

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 1:05 PM CDT, 2 hours 17 minutes earlier.

Area forecast discussion, Aug 22, 1:05 PM CDT, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
105 PM CDT Tue Aug 22 2017

.AVIATION...
IFR cigs at DHT and GUY will likely continue through at least 21z.
Gusty north to northeast winds will gradually decrease later this
afternoon. Lower cigs have started to move into the AMA area, and
winds have picked up out of the north in the 10-15kt range. Have
added a TEMPO group for TS chances from 22z to 00z at KAMA. Low
MVFR/IFR cigs possible to return later after 06z and could persist
through the end of the TAF period.

Weber

&&

.PREV DISCUSSION... /Issued 1018 AM CDT Tue Aug 22 2017/

UPDATE...
Have made a couple adjustments to the short term. As low clouds
continue to cover the northern Panhandles with the frontal system,
have gone ahead and pulled back a bit on the afternoon high
temperatures today as well as increased sky coverage across the
Panhandles. With confidence increasing on moisture convergence
along a boundary near the southern TX Panhandle, have gone ahead
and increased pops in the 60 to 70 percent range. Some of these
showers/storms may be slow moving and produce heavy rainfall.

Weber

PREV DISCUSSION... /Issued 410 AM CDT Tue Aug 22 2017/

DISCUSSION...
Cold front is moving into northwest part of forecast area at this
time, with continued southward movement expected today.  By day's
end, front should lie just south of the area, with northeast and
east winds providing an upslope component.  Weak disturbances in
northwest flow aloft will provide enough lift to release
instability, with good chance of thunderstorms, mainly across
southern sections, near the front today and tonight.  Abundance
of moisture and expected slow movement of thunderstorms will keep
threat of heavy rains as a primary concern.  Northeast and east
sections expected to be more stable, owing to slightly drier post-
frontal air associated with filling surface ridge.

Threat for showers and thunderstorms will continue for the next
several days, with western and northwestern sections being
favored, as northwest flow aloft will provide opportunities for
convection to move in from the higher terrain, while southeast
low-level flow will keep moisture and instability maximized over
western sections.  Models suggest that a shortwave trof will
arrive Thursday night, with chances for showers and thunderstorms
increasing Thursday night and Friday morning.  Northwest flow
prevails through Monday, with continuing chances for rain.

Cockrell

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                85  64  81  62  84 /  70  60  30  30  30
Beaver OK                  83  61  85  61  88 /  20  10   5   5  20
Boise City OK              78  61  82  61  82 /  20  20  20  20  30
Borger TX                  83  67  83  64  86 /  50  40  30  20  30
Boys Ranch TX              82  65  82  62  86 /  60  40  30  30  40
Canyon TX                  84  64  81  61  84 /  70  60  40  30  40
Clarendon TX               88  65  82  62  84 /  70  60  50  20  30
Dalhart TX                 79  63  82  63  84 /  40  30  30  30  30
Guymon OK                  81  62  84  62  86 /  20  10  10  20  30
Hereford TX                83  65  81  62  84 /  70  60  40  30  50
Lipscomb TX                86  63  83  61  87 /  30  20  10  10  20
Pampa TX                   84  65  82  62  85 /  50  40  30  20  30
Shamrock TX                89  67  82  62  86 /  60  60  30  20  30
Wellington TX              91  68  83  64  87 /  60  50  40  20  30

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

89/89/3
Hazardous weather outlook, Aug 22, 2:46 PM CDT, 36 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
246 PM CDT Tue Aug 22 2017

OKZ001>003-TXZ001>020-231000-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
246 PM CDT Tue Aug 22 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Scattered storms are expected across the Oklahoma and northern
Texas Panhandles while numerous storms are expected across the
southern Texas Panhandle through the overnight hours. Some storms
could become strong to marginally severe with the main hazards of
gusty winds and hail. Also storms will be capable of producing heavy
rain which could lead to localized flooding or flash flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms will be possible across portions of the Texas and
Oklahoma Panhandles Wednesday through Monday. A few storms that
develop may become strong to severe, with strong wind gusts and
hail the primary hazards. In addition, heavy rainfall may
accompany thunderstorms, which could result in localized flooding
or flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Aug 22, 2:40 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Amarillo TX
240 PM CDT TUE AUG 22 2017

TXZ020-222015-
Collingsworth TX-
240 PM CDT TUE AUG 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COLLINGSWORTH COUNTY
UNTIL 315 PM CDT...

At 240 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Memphis. This storm was nearly stationary.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern
Collingsworth County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3483 10046 3478 10030 3475 10031 3475 10049
TIME...MOT...LOC 1940Z 120DEG 4KT 3475 10040

DGW
Special weather statement, Aug 22, 3:06 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Amarillo TX
306 PM CDT TUE AUG 22 2017

TXZ020-222030-
Collingsworth TX-
306 PM CDT TUE AUG 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COLLINGSWORTH COUNTY
UNTIL 330 PM CDT...

At 306 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Vinson, or 11 miles east of Wellington. This storm was
nearly stationary.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Dodson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3475 10004 3478 10019 3496 10010 3499 10000
      3475 10000
TIME...MOT...LOC 2006Z 285DEG 4KT 3490 10002

Simpson

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 2:24 PM CDTAreal Flood AdvisoryAMACollingsworth, Donley3 hr
Aug 22, 2:40 PM CDTSpecial Weather StatementAMACollingsworth35 min
Aug 22, 3:06 PM CDTSpecial Weather StatementAMACollingsworth24 min
Aug 22, 3:36 PM CDTSpecial Weather StatementAMADonley24 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.